New Mexico, 2005

Hail and Damaging Wind in New Mexico, June 6, 2005

June 6, 2005 · NWS ABQ · 19 events in 7 counties and zones

Storm thunderstorms moved slowly east across east central and southeast New Mexico with periods of large hail and gusty winds. A storm just northeast of Roswell over the open rangelands north of Highway 70 displayed extended radar signatures of possible tornado and extreme hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storm thunderstorms moved slowly east across east central and southeast New Mexico with periods of large hail and gusty winds. A storm just northeast of Roswell over the open rangelands north of Highway 70 displayed extended radar signatures of possible tornado and extreme hail. Rain wrapping around the west side of the storm and limited access prevented Skywarn spotters from viewing any tornado, but the storm produced rear flank outflow winds of at least 80 mph which blew a semi-trailer truck and another vehicle off Highway 70 with one injury reported. This storm produced golfball size hail farther east toward Elkins as it weakened. A storm that formed on the leading outflow from the Elkins storm then pounded central Roosevelt with a swath of baseball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:04 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 6, 10:04 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1104 AM MDT MON JUN 6 2005

CORRECTION TO ISSUANCE TIME ABOVE.

.UPDATE...TINKERED SLIGHTLY WITH POPS...SKY AND WEATHER GRIDS FOR
THE AFTERNOON INTO TONIGHT...MAINLY TO INCREASE POPS
SLIGHTLY...EXPAND SEVERE STORMS COVERAGE SLIGHTLY AND ALSO DECREASE
CLOUDS A BIT IN THE NW AND INCREASE SLIGHTLY IN MOIST AIR MASS
REGION OF E NM.

&&

.PREV DISCUSSION...512 AM MDT MON JUN 6 2005. MOISTURE SURGE IS
STRONGER THAN EXPECTED AND HELPING TO DEVELOP LOW CLOUDS AND PATCHY
FOG. UPDATE TO ADD FOG AND CLOUDS THIS MORNING OVER THE EASTERN
PLAINS.

&&

.PREV DISCUSSION...251 AM MDT MON JUN 6 2005. FAIRLY STRONG SURGE OF
MOISTURE MOVING BACK INTO THE EASTERN PLAINS OF NM TONIGHT...NOT
QUITE AS RICH AS YESTERDAY BUT FARTHER WEST. FROM 03Z TO 06Z AN
INCREASE IN DWPTS OF 10 TO 15 DEGREES INTO THE MID TO UPPER 50S. KMAF
00Z SOUNDING SHOWS AN INCREASE OF MOISTURE FORM 850 MB TO 750 MB AND
ALSO 550 MB WITH PW ALMOST AN INCH. UPPER LOW IS MOVING ONSHORE OVER
THE PAC NORTHWEST AS A SUBTROPICAL HIGH BUILDS OVER OLD MEX. THIS
PATTERN WILL HELP CREATE A DIVERGENT ZONE AT MID TO UPPER LVLS OVER
EASTERN NM TODAY. A WEAK S/W IS INDICATED IN WV IMAGE AND SHOULD MOVE
THROUGH THE FLOW OVER SOUTHEASTERN NM LATER THIS AFTERNOON AS A WEAK
THERMAL TROF ALSO SETS UP OVER THE PLAINS. LAPSE RATES INCREASE TO 8
AND 9 PLUS THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. WILL
KEEP THE ISOLD SH/TS BUT WILL ADD SOME MAY BE SEVERE...PRODUCING
LARGE HAIL...FOR THE FAR EASTERN COUNTIES SOUTH OF INTERSTATE 40.
LOCALIZED URBAN FF MAY ALSO BE A PROBLEM. WINDS WILL INCREASE TODAY
OVER THE REST OF THE CWA AS THE GRADIENT TIGHTENS ALOFT OVER WITH THE
APPROACH OF THE PAC LOW AND TEMPS INCREASE OVER YESTERDAY MIXING
SHOULD NOT BE A PROBLEM. EXPECT BREEZY TO WINDY CONDITIONS THIS
AFTERNOON AND EVENING. THE SOUTHWEST WINDS WILL HELP REDUCE MOISTURE
OVER THE WESTERN TWO THIRDS OF THE STATE. WINDS AND LOW RH VALUES
WILL BE A CONCERN ESPECIALLY ALONG THE EASTERN SLOPES OF THE CENTRAL
MTNS AND NORTHEAST HIGHLANDS WHERE A RED FLAG WARNING WILL BE POSTED
FOR THIS AFTERNOON AND EVENING. GRADIENT CONTINUES TO TIGHTEN TUES
ALONG WITH A JET MOVING JUST OVER THE SOUTHERN HIGH. WINDS SHOULD
HELP DRY THE AIR SO WILL KEEP POPS OUT OF FORECAST TUE THRU EARLY
THU. MAIN AXIS OF THE PAC LOW ROTATES OVER THE NORTHERN ROCKIES AS
ANOTHER LOBE SWINGS SOUTH OVER THE GREAT BASIN THU AND THEN OVER THE
SOUTHWEST US LATE THU THRU SAT. THIS SYSTEM WILL BRING BETTER CHANCES
FOR PRECIP OVER NM FRI THRU LATE SAT WITH THE FOCUS NORTH AND EAST.
WEAK SFC BOUNDARY SLIDES OVER THE NORTHEASTERN PLAINS LATE THU AND
SHOULD...ALONG WITH THE CONVECTION...KEEP TEMPS MODERATED ON FRI.
HIGH PRESSURE ALOFT STARTS TO BUILD LATE SUN INTO MON ALTHOUGH THERE
ARE A FEW HINTS OF WEAKNESSES IN THE RIDGE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING IN EFFECT FROM 3 PM UNTIL 7 PM MDT MONDAY FOR
NMFZ103-107-108.
FIRE WEATHER WATCH IN EFFECT FROM 2 PM UNTIL 7 PM MDT TUESDAY FOR
NMFZ103-104-107-108.

&&

23/43
Hazardous weather outlook, Jun 6, 5:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 6 2005

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
540 AM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER THE FAR
EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING MAINLY SOUTH OF
INTERSTATE 40. ISOLATED THUNDERSTORMS WILL FORM ALONG THE DRYLINE AND
MOVE EAST AS THE BOUNDARY MOVES EAST. ALSO...A RED FLAG WARNING HAS
BEEN POSTED FOR THE EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND
ADJACENT HIGH PLAINS FOR THIS AFTERNOON AS WINDS INCREASE AND
MOISTURE DECREASES.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS WILL CONTINUE AS MOISTURE DROPS OVER THE EASTERN SLOPES
OF THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS...THEREFORE A FIRE
WEATHER WATCH HAS BEEN POSTED FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

23

In the hours before

Special weather statement, Jun 6, 12:40 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 PM MDT MON JUN 6 2005

NMZ004>007-011>013-016>021-026-070300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF
CHAVES COUNTY-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE
CRISTO MOUNTAINS-
140 PM MDT MON JUN 6 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
419 IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 12 COUNTIES

  CHAVES          COLFAX          CURRY           DE BACA
  GUADALUPE       HARDING         LINCOLN         MORA
  QUAY            ROOSEVELT       SAN MIGUEL      UNION

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

DPORTER

The radar

The Cannon AFB radar (KFDX), 138 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
June 6, 1:15 PM MST
Where
San Miguel County, Sabinoso
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.700, -104.400

Hail, San Miguel

When
June 6, 1:45 PM MST
Where
San Miguel County, Sabinoso
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.700, -104.400

Hail, Guadalupe

When
June 6, 1:55 PM MST
Where
Guadalupe County, 2 mi E of Santa Rosa
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.933, -104.650

Hail, Chaves

When
June 6, 2:25 PM MST
Where
Chaves County, 12 mi N of Roswell
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.550, -104.517

Hail, Harding

When
June 6, 2:38 PM MST
Where
Harding County, 25 mi E of Roy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.950, -103.750

Hail, San Miguel

When
June 6, 3:05 PM MST to 3:15 PM MST
Where
San Miguel County, 18 mi NE of Conchas Dam
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -103.950

Hail, Chaves

When
June 6, 3:10 PM MST
Where
Chaves County, 12 mi NE of Roswell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.500, -104.367

Thunderstorm Wind, Chaves

When
June 6, 3:10 PM MST
Where
Chaves County, 12 mi NE of Roswell
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
33.500, -104.367

Hail, Harding

When
June 6, 3:11 PM MST
Where
Harding County, 6 mi E of Bueyeros
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.983, -103.583

Hail, Quay

When
June 6, 3:30 PM MST to 3:35 PM MST
Where
Quay County, 5 mi NW of Nara Visa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -103.167

Hail, Quay

When
June 6, 3:35 PM MST
Where
Quay County, 5 mi NW of Nara Visa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -103.167

Hail, Quay

When
June 6, 3:50 PM MST
Where
Quay County, 8 mi S of San Jon
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -103.333

Hail, Quay

When
June 6, 4:05 PM MST
Where
Quay County, 9 mi N of Nara Visa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -103.100

Hail, Quay

When
June 6, 4:10 PM MST to 4:15 PM MST
Where
Quay County, 7 mi SW of Glenrio
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.117, -103.117

Hail, Chaves

When
June 6, 4:25 PM MST
Where
Chaves County, 6 mi E of Elkins
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -103.950

Hail, Curry

When
June 6, 4:30 PM MST
Where
Curry County, 9 mi NW of Ranchvale
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.600, -103.433

Hail, Roosevelt

When
June 6, 5:05 PM MST
Where
Roosevelt County, Elida
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.650

Hail, Roosevelt

When
June 6, 6:05 PM MST
Where
Roosevelt County, Dora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.333

Hail, Roosevelt

When
June 6, 6:10 PM MST to 6:32 PM MST
Where
Roosevelt County, 2 mi E of Dora
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454282, 5454283, 5454284, 5454285, 5454286, 5454287, 5454288, 5454289, 5454290, 5454281, 5454298, 5454291, 5454292, 5454293, 5454294, 5454295, 5454296, 5454297, 5454299.